Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Amarillo, TX

April 11, 2020Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 11, 2020, 5:21 PM CDT for Collingsworth County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 5:21 PM CDT (22:21 UTC)
Expired
Apr 11, 2020, 6:15 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:02 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 5:03 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 11, 5:03 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
503 PM CDT Sat Apr 11 2020

.DISCUSSION...
Lots of weather coming over the next 3 days. First and of most
immediate concern is the severe weather threat across our southeast
zones through early this evening. A northeast to southwest oriented
dryline has stalled over the southeast TX Panhandle this afternoon
and is prominently displayed on latest radar imagery. Scattered
showers and tstms have developed just to the east of this boundary.
A few storms will have the potential to become severe, with large
hail to around ping pong ball or golf ball size, damaging winds,
and perhaps a tornado or two the primary hazards. The severe
weather threat is expected to diminish by mid evening with the
loss of daytine heating.

Attention then turns to the north where a strong cold front was
located across central Wyoming and northern Nebraska. This cold
front is forecast to dive southward and move through the OK and TX
Panhandles Sunday morning with strong north winds and falling
temperatures in its wake. Much of the forecast area will likely
have early highs on Sunday, then falling temperatures in the post
frontal airmass. In addition, the combination of strong cold air
advection and a post surface cold frontal steep pressure gradient
will likely lead to surface winds reaching into Wind Advisory
criteria across most of the area on Sunday, possibly even High
Wind Warning criteria in some locations. Therefore, some sort of
wind highlight will likely be needed on Sunday.

Below normal temperatures are expected for Sunday through Wednesday.
As far as precipitation prospects are concerned, NBM consensus
pops were utilized for Monday through Saturday. Wintry precipitation
now appears more likely mainly late Monday afternoon through Tuesday
morning based on latest models. An upper level shortwave trof is
progged to zip across the southern high plains Monday night and
Tuesday morning, and will bring a threat for light snow to the
area. Given lack of strong upslope flow and strong isentropic
lift, snowfall accumulations should remain on the light side at
this time, generally ranging on the order of less than one inch
across the far southeast Texas Panhandle up to around 3 inches
across the western OK Panhandle and far northwest TX Panhandle.
Confidence is low with respect to the snowfall accumulations this
far out in time. Further refinements to the forecast are expected
as time gets closer. However, will comment that it does appear
likely that a Winter Weather Advisory may become necessary for at
least parts of the area for Monday night into Tuesday morning.
Improving conditions are slated for the region Tuesday afternoon,
with generally dry weather anticipated beginning Tuesday night
through the end of the extended periods.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                48  57  25  43  27 /   0   5   5  20  60
Beaver OK                  43  52  21  45  24 /  20   5   5  10  40
Boise City OK              38  45  18  39  22 /   0   5  10  30  70
Borger TX                  49  53  27  45  28 /   5   5   5  20  60
Boys Ranch TX              44  56  24  45  26 /   5   5   5  30  60
Canyon TX                  46  58  24  45  26 /   0   5   5  20  60
Clarendon TX               49  61  27  45  29 /  30   5   0  10  50
Dalhart TX                 39  53  21  42  21 /   0  10   5  30  70
Guymon OK                  41  46  20  42  24 /   5   5   5  20  50
Hereford TX                44  60  24  45  25 /   0   5   5  20  60
Lipscomb TX                47  55  24  45  27 /  30   5   5   5  50
Pampa TX                   49  54  24  43  26 /  10   5   0  10  60
Shamrock TX                48  62  27  47  29 /  50   5   0   5  50
Wellington TX              49  66  28  48  29 /  40   5   0   5  50

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Apr 11, 4:17 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
417 PM CDT Sat Apr 11 2020

OKZ001>003-TXZ001>020-317-121100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
417 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and early evening across
the eastern sections of the Oklahoma and Texas Panhandles. A few
storms will have the potential to become severe, with large hail,
damaging winds, and isolated tornadoes the primary hazards. A
Tornado Watch remains in effect for Donley and Collingsworth
counties in the southeast Texas Panhandle until 10 PM CDT this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sustained north winds around 35 mph with gusts around 50 to 55 mph
are expected Sunday behind a strong cold front. A Wind Advisory
may become necessary for most of the Oklahoma and Texas Panhandles
on Sunday.

Accumulating snowfall will be possible across the Oklahoma and
Texas Panhandles Monday night through Tuesday morning. Light
snowfall accumulations on the order of 1 to 3 inches will be
possible during this time period, with the highest totals expected
across the western Oklahoma Panhandle and the northwest Texas
Panhandle.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be necessary late this afternoon
into early this evening across the southeast Texas Panhandle.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state, and CDC
guidelines.

02

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:51 PM CDTSevere Thunderstorm WarningAMACollingsworth39 min
Apr 11, 6:00 PM CDTAreal Flood AdvisoryAMACollingsworth3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.